Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 41, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2018, 4:24 PM CDT for Effingham County, Illinois. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2018, 4:24 PM CDT (21:24 UTC)
- Expired
- May 27, 2018, 5:07 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Effingham County, IL
The radar
The Evansville,IN radar (KVWX), 110 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 4:35 PM CDT | HAIL 0.75 | 2 W Effingham, IL | |
| May 27, 4:35 PM CDT | HAIL 1.5 | 3 W Effingham, IL | PUBLIC PHOTO POSTED ON WCIA FACEBOOK PAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2208 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154
WUUS53 KILX 272124
SVRILX
ILC049-272230-
/O.NEW.KILX.SV.W.0041.180527T2124Z-180527T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
424 PM CDT SUN MAY 27 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Central Effingham County in south central Illinois...
* Until 530 PM CDT
* At 423 PM CDT, a severe thunderstorm was located near Effingham,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Effingham, Altamont, Teutopolis, Watson, Dieterich, Mason,
Effingham County Airport, Elliotstown, Altamont Reservoir,
Heartville and Lake Sara.
This includes the following highways...
Interstate 57 between mile markers 146 and 163.
Interstate 70 between mile markers 82 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 8875 3919 8860 3907 8836 3895 8836
3891 8840 3891 8861
TIME...MOT...LOC 2123Z 310DEG 10KT 3908 8861
HAIL...1.00IN
WIND...60MPH
$$
Bak2 follow-up statements
229
WWUS53 KILX 272141
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
441 PM CDT SUN MAY 27 2018
ILC049-272230-
/O.CON.KILX.SV.W.0041.000000T0000Z-180527T2230Z/
Effingham-
441 PM CDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL EFFINGHAM COUNTY...
At 440 PM CDT, a severe thunderstorm was located over Watson, or near
Effingham, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Effingham, Altamont, Teutopolis, Watson, Dieterich, Mason, Effingham
County Airport, Elliotstown, Altamont Reservoir, Heartville and Lake
Sara.
This includes the following highways...
Interstate 57 between mile markers 146 and 163.
Interstate 70 between mile markers 82 and 96.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3904 8875 3919 8860 3907 8836 3895 8836
3891 8840 3891 8861
TIME...MOT...LOC 2140Z 310DEG 10KT 3906 8857
HAIL...0.75IN
WIND...60MPH
$$
Bak472
WWUS53 KILX 272207
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
507 PM CDT SUN MAY 27 2018
ILC049-272217-
/O.CAN.KILX.SV.W.0041.000000T0000Z-180527T2230Z/
Effingham-
507 PM CDT SUN MAY 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EFFINGHAM COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 3904 8875 3919 8860 3907 8836 3895 8836
3891 8840 3891 8861
TIME...MOT...LOC 2204Z 310DEG 10KT 3901 8850
$$
BakWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 27, 3:18 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 318 PM CDT Sun May 27 2018 .SHORT TERM...(This evening through Monday night) ISSUED AT 310 PM CDT Sun May 27 2018 Isolated to scattered strong to locally severe thunderstorms have developed along and southeast of I-55 at mid afternoon and drifting slowly sse at 5-15 mph. The tropical heat and humidity gave a very unstable airmass with LAPS CAPES of 2000-5000 j/kg, highest values south of I-74 and north of I-70. Temps rose into the low to mid 90s by mid afternoon. Heat indices peaked from mid to upper 90s and few spots around 100F. But some cooling at some sites from thunderstorms. Dewpoints also dropping especially ne CWA where 55-65F dewpoints from I-74 ne, while very moist dewpoints in the upper 60s/lower 70s from Lincoln sw. A strong 587 dm 500 mb subtropical ridge extended from west Texas into sw IA was giving the heat wave to central and southeast IL today and will continue Monday/Memorial Day. Diurnally driven isolated to scattered convection will dissipate by sunset over central and southeast CWA with nighttime period tonight being dry. Some patchy fog possible overnight in southeast IL. Lows tonight in the upper 60s to around 70F. Another hot day on Monday with highs in the low to mid 90s and a few cities will again reach near records. Please refer to climate section for record highs today through Tuesday. Going with a dry forecast on Monday with strong upper level ridge nearby and also getting subsidence from subtropical storm Albert that moves into the FL panhandle by Monday morning and into southcentral AL by sunset Monday. An isolated thunderstorm could develop south of highway 50 during mid to late Monday afternoon. Heat indices will again peak in the mid to upper 90s with a few cites near 100F. Lows Monday night around 70F. && .LONG TERM...(Tuesday through Sunday) ISSUED AT 310 PM CDT Sun May 27 2018 On Tue will see northern fringe of Alberto's rain bands moving into areas from I-72 south during Tue afternoon where 20-30% pops of showers and thunderstorms. Highs Tue in the lower 90s central IL and upper 80s in southeast IL where more cloud cover and higher rain chances. Heat indices Tue afternoon are in the low to mid 90s. The remnants of Alberto to lift toward sw IN by sunrise Wed and move northward over western Indiana during Wed, before curving ne into central lower MI by sunrise Thu. 12Z forecast models have been trending further west with this tropical system and looks like central and eastern IL will see a better chance of beneficial rains. Chances of showers and thunderstorms will increase from north to south during Tue night and have likely to categorical pops in eastern IL overnight Tue night into Wed. Pops then decrease to chance in eastern IL on Wed evening. Expect 1-2 inches of rain possible in eastern IL from Tue night through Wed evening. Much less amounts in western IL where quarter to half inch amounts possible. Wed to be the coolest day due to Alberto being nearby with highs in the lower 80s, coolest in eastern IL where around 80F, and near 85F in west central IL. Forecast models continue to linger chances of showers and isolated thunderstorms Thu and Thu especially east of the IL river with a lingering upper level trof over the area. Temps warm back up to 85-90F on Thu with return of partly to mostly sunny skies on Thu. A sharp upper level ridge builds west of IL late this week with upper level trof east, though models differ with placement and intensity of this trof. GFS model is stronger with cutoff low closer to IL over Ohio river valley on Sat while favored Ecmwf and GEM models have upper level low further east over mid Atlantic states. Have slight chance of showers/thunderstorms east of I-57 on Friday, then dry. Highs Fri in the upper 80s to around 90F, then mid to upper 80s Sat and low to mid 80s on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1255 PM CDT Sun May 27 2018 VFR conditions are forecast to continue across the central IL airports through 18Z/1 pm Monday-Memorial Day. Scattered to broken cumulus clouds developed during midday east of the IL river with bases of 4-6k ft. Few cumulus clouds over the IL river valley by PIA which is closer to strong upper level ridge with 587 dm 500 mb high over nw MO. Isolated convection recently developed in southeast IL and this area will continue to see best chances for that into early evening. A stray shower or thunderstorm could develop as far north as central IL during mid or late afternoon in very unstable air mass with LAPS CAPES of 3400-5400 j/kg north of I-70, while MLCAPES are 2000-4000 j/kg. But lack of a boundary or trigger/lifting mechanism along with weak wind shear with 0-6 km bulk shear near 20 kts or less, will keep convection very isolated. Kept TAFS dry but will need to watch southern TAF sites along I-72. Vsbys stayed above 5 miles early this morning over central IL airports and feel this will be the case again overnight into early Monday morning. Winds will remain light next 24 hours, a south to sw direction this afternoon and light and variable tonight into Monday morning. && .CLIMATE... Issued at 1155 AM CDT Sat May 26 2018 Here are Record Highs Today thru Tuesday in Central IL... City.......... Sun/May 27 Mon/May 28 Tue/May 29 Bloomington... 95/1911 97/2012 97/1934 Charleston.... 97/1911 97/1911 96/1934 Danville...... 98/1911 97/1911 95/1942 Decatur....... 96/1911 94/1991 96/1934 Effingham..... 94/1972 94/2012 98/1895 Havana........ 93/1978 92/2006 95/2006 Jacksonville.. 92/2012 92/2006 95/1934 Lincoln....... 94/1985 94/2006 96/1934 Mattoon....... 92/1987 93/1991 92/1987 Minonk........ 96/1911 96/2012 98/1934 Paris......... 96/1911 96/1911 95/1914 Peoria........ 94/1911 94/2006 99/1934 Robinson...... 97/1911 97/1911 96/2012 Rushville..... 92/1978 92/1941 98/1934 Springfield... 94/1911 94/2006 95/1934 Tuscola....... 96/1911 97/1911 94/1991 Urbana........ 95/2012 94/1991 96/1934 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...07 LONG TERM...07 AVIATION...07 CLIMATE...07
Hazardous weather outlook, May 27, 3:42 PM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 342 PM CDT Sun May 27 2018 ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 342 PM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms will be possible into early this evening. While organized severe weather is not anticipated, a few of the storms will be capable of producing strong gusty winds, hail, and heavy rainfall. Hot and humid conditions will prevail today...with afternoon heat index values ranging from 95 to 100. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Hot and humid conditions will prevail through Memorial Day. Afternoon heat index values will peak in the middle to upper 90s. A chance for thunderstorms will return late Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Smith
In the hours before
Special weather statement, May 27, 1:59 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Lincoln IL
159 PM CDT SUN MAY 27 2018
ILZ052-271945-
Christian-
159 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN COUNTY UNTIL
245 PM CDT...
At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or near Taylorville, moving south at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Taylorville, Pana, Kincaid, Stonington, Bulpitt, Jeisyville, Tovey,
Rosamond, Owaneco, Willeys, Sharpsburg and Taylorville Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3960 8946 3970 8920 3945 8902 3935 8916
3935 8918
TIME...MOT...LOC 1859Z 339DEG 9KT 3961 8928
SmithSpecial weather statement, May 27, 2:11 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
211 PM CDT SUN MAY 27 2018
ILZ056-272015-
Coles-
211 PM CDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLES COUNTY UNTIL 315 PM
CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rardin, or 8 miles north of Charleston, moving south at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Charleston, Oakland, Ashmore, Rardin, Hutton, Fairgrange, Fox Ridge
State Park and Bushton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3948 8798 3948 8801 3941 8801 3940 8802
3939 8823 3964 8827 3965 8820 3965 8806
3968 8806 3968 8805
TIME...MOT...LOC 1911Z 344DEG 5KT 3960 8814
SmithLocal storm report, May 27, 2:18 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL MORRISONVILLE 39.42N 89.46W
05/27/2018 M1.00 INCH CHRISTIAN IL EMERGENCY MNGR
&&
EJLLocal storm report, May 27, 2:41 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM HAIL SHERMAN 39.89N 89.61W
05/27/2018 M1.00 INCH SANGAMON IL TRAINED SPOTTER
&&
EJLSpecial weather statement, May 27, 2:50 PM CDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Lincoln IL 250 PM CDT SUN MAY 27 2018 ILZ054-061-272045- Moultrie-Shelby- 250 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MOULTRIE AND NORTHEASTERN SHELBY COUNTIES UNTIL 345 PM CDT... At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near Lovington, or near Sullivan, moving south at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Shelbyville, Sullivan, Bethany, Lovington, Windsor, Findlay, Allenville, Wolf Creek State Park, Eagle Creek State Park and Kirksville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3974 8876 3973 8853 3940 8850 3941 8885 TIME...MOT...LOC 1950Z 003DEG 13KT 3967 8866 Smith
Special weather statement, May 27, 3:26 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Lincoln IL 326 PM CDT SUN MAY 27 2018 ILZ057-063-272115- Clark-Edgar- 326 PM CDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDGAR AND NORTHEASTERN CLARK COUNTIES UNTIL 415 PM CDT... At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over Paris, moving south at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Paris, Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge and Edgar County Airport. This includes Interstate 70 between mile markers 147 and 153. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3940 8756 3946 8790 3972 8776 3969 8753 TIME...MOT...LOC 2026Z 013DEG 9KT 3964 8767 Smith
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:54 AM CDT | Special Weather Statement | ILX | Richland | 66 min |
| May 27, 1:08 PM CDT | Special Weather Statement | ILX | Clay | 52 min |
| May 27, 1:34 PM CDT | Special Weather Statement | ILX | Macon | 56 min |
| May 27, 1:41 PM CDT | Special Weather Statement | ILX | Christian | 49 min |
| May 27, 1:45 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 45 min |
| May 27, 1:59 PM CDT | Special Weather Statement | ILX | Christian | 46 min |
| May 27, 2:11 PM CDT | Special Weather Statement | ILX | Coles | 64 min |
| May 27, 2:21 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 30 min |
| May 27, 2:39 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 37 min |
| May 27, 2:50 PM CDT | Special Weather Statement | ILX | Moultrie | 55 min |
| May 27, 2:57 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 34 min |
| May 27, 3:26 PM CDT | Special Weather Statement | ILX | Edgar | 49 min |
| May 27, 3:39 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Peoria | 29 min |
| May 27, 4:51 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 54 min |
| May 27, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 32 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.